Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV/AIDS

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge
 

Facial Lipoatrophy

for Health Care Providers

Treatment of Antiretroviral-Induced Facial Lipoatrophy in HIV-Infected Patients

Background

Antiretroviral-induced lipoatrophy can include subcutaneous fat loss in the limbs, buttocks, and face. Facial lipoatrophy was a common complication of treatment with older HIV medications; it does not commonly occur with the current generation of antiretroviral medications.

The nucleoside reverse transcriptase inhibitors (NRTIs) stavudine (d4T), didanosine (ddI), and zidovudine (AZT) have been most closely associated with lipoatrophy although other antiretroviral medications (including protease inhibitors and nonnucleoside reverse transcriptase inhibitors) have also been implicated. Discontinuation of the offending antiretroviral medication(s) may halt the progression of fat loss, but rarely reverses it completely. Improvement in facial lipoatrophy after discontinuation of offending drugs is very slow (measured in years).

Facial lipoatrophy can have a detrimental impact on psychological well-being and lead to social isolation and stigmatization because of the resulting facial abnormalities and their association with HIV infection. Mental health complications of facial lipoatrophy include depression, low self-esteem, isolation, difficulties at work, and reluctance to seek employment due to poor self-image. In addition, facial lipoatrophy may decrease patient adherence to antiretroviral medications. Treatment of facial lipoatrophy is associated with improvement in mental health and social functioning.

Eligibility

All eligible Veterans with antiretroviral-induced lipoatrophy may undergo treatment for this condition at VHA facilities, or be referred by VHA on a cost basis to outside facilities for such treatment. Once clinical eligibility for treatment has been determined, no additional qualification criteria are required.

Treatment

Veterans who desire and meet criteria for treatment should be referred to a VA dermatology, plastic surgery, or otolaryngology clinic for evaluation and treatment. If qualified VA care is not available, the Veteran may access the service through routine non-VA care processes. Sculptra® and Radiesse® are injectable dermal fillers that are FDA-approved for treatment of facial lipoatrophy in people with HIV. FDA has classified Sculptra® and Radiesse® as devices rather than medications; VA has accordingly classified these as prosthetic devices. The clinician who is to administer treatment (the Dermatology, Plastic Surgery, or Otolaryngology Service) may order Sculptra® and Radiesse® by placing a consult with the Prosthetics Service in the Computerized Patient Record System (CPRS).

  • Sculptra® or Radiesse® are to be administered only by a dermatologist, plastic surgeon, or an otolaryngologist with appropriate training and experience in the use of these products, or bu an advanced practice provider with appropriate training and experience who is practicing with the supervision of a dermatologist, plastic surgeon, or otolaryngologist.
  • Prior to initiating treatment, the informed consent process must be completed, as outlined in VHA Handbook 1004.1.

Contact Information

For further information about treatment of facial lipoatrophy within VHA, please contact the HIV, Hepatitis, and Related Conditions Program at vhahhrc@va.govOpens your email to send a message.